Thunderstorm Wind, Beauregard
- When
- May 5, 8:14 PM CST
- Where
- Beauregard County, Merryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.750, -93.530
Trees were reported down in Merryville.
A cold front moved into Louisiana and stalled on the 5th causing a round of severe weather. A second front moved in during the 8th causing another round.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A cold front moved into Louisiana and stalled on the 5th causing a round of severe weather. A second front moved in during the 8th causing another round.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 5, 6:30 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Lake Charles LA 730 PM CDT Tue May 5 2020 .DISCUSSION... For the 05/06/20 0000 UTC TAF package. && .AVIATION... Sea breeze and southward moving frontal boundary sparking isolated/scattered convection late this afternoon amid otherwise VFR conditions. VFR is expected to prevail this evening away from convection, some of which is being handled quite poorly by short term guidance. Maintained the VCTS at all sites through mid to late evening, with VFR thereafter. 13 && .PREV DISCUSSION... /issued 413 PM CDT Tue May 5 2020/ SYNOPSIS... Sfc front extends from roughly Vicksburg to near Huntsville and Conroe, while vsbl satellite shows hints of a seabreeze taking shape just inland of the Jefferson County and Cameron Parish coasts. Very warm and humid conditions persist acrs the area today with temperatures near 90 acrs lower SE TX and mid/upper 80s elsewhere while dewpoints are mostly around 70. Local radars show an isolated shower along the seabreeze just west of Galveston Bay, with a few showers beginning to develop along the front acrs W cntl LA to the Lakes region. 24 DISCUSSION... Latest CAM guidance indicates convection will continue to develop through the late aftn into the evening. Ample heating this aftn in the moist airmass ahead of the boundary could be enough to provide for a few stronger storms late this aftn/evening as the front moves south. Any strong storms that develop could be capable of producing hail or strong to marginally severe wind gusts, but the overall risk should remain isolated. Guidance also suggests a secondary band of showers could develop late this evening or overnight around or just after midnight (behind the sfc front and possibly along the 850 MB boundary), but activity is expected to be isolated to widely sctd. Otherwise, increasing northwesterly flow aloft will help to bring high pres and drier air into the region by Wednesday morning. Dry weather and more seasonal temperatures can be expected Wednesday and Thursday, with southerly winds redeveloping during the day Thursday as the sfc high shifts east. Warm advection regime will become established Thursday night ahead of the next cold front that will move into the area Friday. This system looks to be a little more robust than today's, with more widespread showers and storms expected to develop along the front as it crosses the region. There is still some uncertainty regarding the severe threat associated with this system, especially as better dynamics and upper support will reside north and northeast of the region. But, instability should be sufficient (especially if the front progresses through the area during the aftn as guidance seems to suggest), along with a modest amount of shear, that severe potential cannot be ruled out. The front will progress south Friday night, with convection shifting offshore by Saturday morning. High pres building in behind the front will bring a return to drier weather, and even some cooler temperatures for the weekend. High temps on Saturday could just reach the lower 70s (a good 10 degrees below normal), while overnight lows Sunday morning are expected to fall into the upper 40s north to lower 50s south. Dry weather will prevail into the early part of the week with temperatures moderating only slightly, but staying near normal. 24 MARINE... A cold front will slide south across the coastal waters tonight, with SW/W winds shifting to an offshore direction and strengthening by Wednesday morning. A brief period of exercise caution conditions will be possible, but this should be short-lived. Also, a few showers or tstms will be possible overnight along the front, with rain chcs ending Wednesday morning. Winds will gradually veer east then southeast through Thursday, strengthening Friday as sfc high pres shifts east. Another cold front is expected to move through Friday night, with more widespread showers and tstms possible along the front. This front is expected to bring a surge of cool high pres, which could result in exercise caution or marginal small craft advisory conditions on Saturday. 24 && .PRELIMINARY POINT TEMPS/POPS... AEX 55 80 52 81 / 20 0 0 0 LCH 63 82 57 82 / 40 0 0 0 LFT 63 81 56 82 / 30 0 0 0 BPT 65 82 60 81 / 40 10 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
Hazardous Weather Outlook National Weather Service Lake Charles LA 419 PM CDT Tue May 5 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-062130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 419 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Tonight. Widely scattered to scattered showers and thunderstorms will be possible with a cold front through this evening. There is a Marginal Risk of severe weather late this afternoon into the evening, as an isolated storm or two could produce hail or strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A stronger cold front will move through the region Friday afternoon and evening. Severe weather cannot be ruled out Friday, but overall risk appears low at this time. Otherwise, dry and much cooler conditions will prevail across the forecast area Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-062130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 419 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Tonight. A chance of showers and thunderstorms will be possible with the cold front this evening into Wednesday. Any stronger storms that develop could produce brief gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated offshore flow is expected to develop Wednesday morning behind the front, resulting in a brief period of exercise caution conditions. Onshore flow will strengthen ahead of a front on Friday. The front will move through the area late Friday into early Saturday, accompanied by scattered to numerous showers and storms. Any stronger storms that develop could produce brief gusty winds. Stronger offshore flow is expected to develop Saturday behind the front, and Small Craft Advisories may be necessary during the periods of elevated winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 24
Special Weather Statement
National Weather Service Lake Charles LA
720 PM CDT Tue May 5 2020
TXZ216-060100-
Orange TX-
720 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR ORANGE COUNTY UNTIL 800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vidor, moving east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Orange, Port Neches, Vidor, Bridge City, West Orange, Rose City, Pine
Forest, Pinehurst and Orangefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3020 9409 3019 9371 3015 9371 3014 9369
3008 9372 3009 9373 3000 9377 2998 9383
2999 9386 2997 9385 3000 9396 3001 9396
3001 9398 3003 9400 3004 9404 3007 9403
3008 9409 3011 9407 3014 9410
TIME...MOT...LOC 0020Z 292DEG 11KT 3013 9399
13Special Weather Statement
National Weather Service Lake Charles LA
757 PM CDT Tue May 5 2020
LAZ041-073-TXZ216-060145-
West Cameron LA-Calcasieu LA-Orange TX-
757 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...
SOUTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND
NORTHEASTERN ORANGE COUNTIES UNTIL 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinehurst, or near Orange, moving east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Orange, Bridge City, West Orange, Vinton, Pinehurst, Toomey,
Orangefield and Forest Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3008 9388 3024 9380 3024 9377 3019 9347
2993 9358
TIME...MOT...LOC 0057Z 291DEG 10KT 3015 9377
13Special Weather Statement National Weather Service Lake Charles LA 758 PM CDT Tue May 5 2020 TXZ215-216-060145- Orange TX-Jefferson TX- 758 PM CDT Tue May 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND SOUTHWESTERN ORANGE COUNTIES UNTIL 845 PM CDT... At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near Rose City, or near Beaumont, moving southeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge City, Central Gardens, Rose City, Port Acres and Southeast Texas Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3002 9421 3016 9407 3003 9382 2982 9402 TIME...MOT...LOC 0058Z 311DEG 7KT 3005 9408 13
Special Weather Statement
National Weather Service Lake Charles LA
853 PM CDT Tue May 5 2020
TXZ180-201-060245-
Hardin TX-Tyler TX-
853 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TYLER AND
NORTHEASTERN HARDIN COUNTIES UNTIL 945 PM CDT...
At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 11 miles east of Livingston, moving
southeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Silsbee, Kountze, Warren, Wildwood, Caney Head, Honey Island and
Village Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9454 3074 9459 3049 9408 3024 9428
3049 9464
TIME...MOT...LOC 0153Z 304DEG 38KT 3068 9474
JonesSpecial Weather Statement
National Weather Service Lake Charles LA
855 PM CDT Tue May 5 2020
TXZ215-060245-
Jefferson TX-
855 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
945 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fannett, or 7 miles southwest of Beaumont, moving southeast at 10
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Port Neches, Central Gardens,
China, Port Acres and Southeast Texas Regional Airport.
LAT...LON 3010 9424 3006 9403 3004 9404 3003 9403
3003 9400 3001 9400 3002 9398 3001 9398
3001 9396 3000 9395 2999 9393 2982 9400
3001 9440
TIME...MOT...LOC 0155Z 292DEG 10KT 2999 9421
13The Ft Polk radar (KPOE), 69 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
9 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.
Trees were reported down in Merryville.
Multiple trees were reported down and a metal roof was damaged on Hennigan Street.
The tornado originated near Highway 171 south of the South Beauregard High School. It moved generally south-southeast, snapping trees, pulling some shingles off homes, and damaging outbuildings and carports. Magnolia Church, Lonnie Cole, Newt Hodges, Foreman, Andrew Mouhot, and Texas Eastern were some of the areas with damage. The max estimated winds were 105 mph.
A retired National Weather Service employee reported quarter size hail near Ragley.
A NWS employee reported quarter size hail in Ragley.
A roof was partly removed from a home near Oretta.
The tornado originated in Beauregard Parish and continued into Calcasieu and caused damage to trees and a few houses along Topsy Road. Max estimated winds were 105 mph.
Golf ball size hail reported near Duson.
KATC reported quarter size hail at the studio.
Quarter size hail reported in Breaux Bridge.
Quarter size hail reported in Fort Polk.
Quarter size hail reported in Elizabeth.
A tornado briefly touched down in Mamou, blowing down some trees and damaging a few homes and businesses. One business had the roof removed. The max estimated wind speed was 100 mph.
Damage to a metal roof on a home reported by a NWS employee on Cooper Road.
Quarter size hail reported between Ragley and Longville.
A wind gust of 63 mph was recorded at the KLCH ASOS. A helicopter was also flipped.
Tree down near the corner of Lincoln Road and Gulf Highway.
A tree was down near the intersection of Robinson and Helms Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2020Every state in 2020This day in weather historyThe tornado archive for Louisiana, 2020Warnings in Louisiana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895037, 895038, 895044, 895027, 895028, 895039, 895045, 895029, 895030, 895031, 895032, 895033, 895034, 895036, 895040, 895035, 895041, 895042, 895043.